Coagulation predominant-type coagulopathy such as microthrombosis and macrothrombosis is a well-known recognised complication found in COVID-19 infected critically ill patients. In the context of high incidence of thrombotic events in patients with COVID-19, supplementation with anticoagulant therapy has been routinely recommended and shown to reduce mortality. However, the recommended type, dose, duration and timing of anticoagulant has not been determined yet. Spontaneous retroperitoneal haematoma secondary to anticoagulant therapy is one of the well-known but self-limiting conditions. We report a 51-year-old COVID-19 positive woman, who was taking intermediate-intensity heparin therapy for venous thromboembolism prophylaxis and died from complication of retroperitoneal bleeding. Further studies are needed to verify the risk-benefit ratio of anticoagulant therapy in patients with COVID-19. Although anticoagulant deems appropriate to use in patients with COVID-19, clinicians should be cautious about major bleeding complication such as retroperitoneal haemorrhage even when full therapeutic dosage is not used.
Morgagni hernia is the rarest type of congenital diaphragmatic hernia, which can present late in adulthood. Here, we report a case of Morgagni hernia in an elderly woman who presented as an acute coronary syndrome with raised troponin level. X-ray of the chest (CXR) showed air-fluid level in the right lower hemithorax with loss of right diaphragmatic outline and subsequently confirmed strangulated Morgagni hernia with CT. She was treated with emergency laparotomy to reduce the hernia content and surgical repair with mesh done. In conclusion, Troponin can be falsely positive in Morgagni hernia patients, possibly due to strain on the heart by herniated bowel contents. Basic imaging such as a (CXR) is useful in the case of chest pain to rule out the non-cardiac causes. Although 'time is the myocardium' in the setting of all cases of chest pain with raised troponin, CXR should be done before treatment that poses bleeding risk and unnecessary delay in laparotomy.
Spontaneous mesenteric bleeding is an exceptionally rare clinical condition and potentially lethal especially among elderly patients who are taking oral anticoagulant. We present a case of a 79-year-old woman who presented to the emergency department with atypical chest pain which was radiating to the back. She developed profound hypotension with a sudden drop of haemoglobin. Contrast-enhanced CT of the aorta showed active mesenteric bleeding with mesenteric haematoma. The early diagnosis relies solely on a high index of suspicion of occult bleeding in patients with unexplained hypotension with a sudden drop of haemoglobin. Troponin can be falsely positive in mesenteric bleeding. Close monitoring to detect any sign of deterioration and early imaging in diagnosing intra-abdominal bleeding can help to avoid delay in treatment which is essential to prevent mortality and morbidity.